Syncope due to autonomic insufficiency syndromes associated with orthostatic intolerance.Rom J Intern Med. 2000-2001; 38-39:3-19.RJ
Recurrent syncope may be either a sign or a symptom and may occur due to a wide variety of very different causes. Extensive investigations into the nature of this disorder soon uncovered that it represents only one aspect of a broad, heterogenous group of disturbances of the autonomic nervous system (ANS) that can result in hypotension, orthostatic intolerance, and often syncope. Disorders of orthostatic regulation may be subgrouped into both primary and secondary forms. In primary autonomic failure syndromes, as opposed to the intermittent periods of hypotension seen in the reflex syncopes, patients could develop orthostatic intolerance due to a failure of the ANS to function under normal circumstances. Chronic autonomic insufficiency has two entities: Pure Autonomic Failure (PAF) and Multiple System Atrophy (MSA). Over the last several years, it has become apparent that a milder form of autonomic insufficiency occurs that is now referred to as the Postural Orthostatic Tachycardia Syndrome (POTS). The secondary forms of autonomic failure occur in association with a particular disease process. One of the most important things to remember are the vast number of pharmacologic agents that may either cause or worsen orthostatic hypotension. The principal feature that all of these conditions share is that normal cardiovascular regulation is disturbed resulting in postural hypotension. The comerstone of evaluation is a detailed history and physical examination. One of the physician's most important tasks is to identify whether hypotensive syncope is primary or secondary in nature, and to determine if there are any potentially reversible causes (i.e., drugs, anemia, volume depletion). It is equally important to educate the patient. Nonpharmacologic therapies are useful. Pharmacotherapy should be used cautiously in selected cases.